|extreme fatigue and lack of energy
Jun 24, 2002
i am just diagnosed about 6 months now, and have been on treatment for 4 months. combivir and viramune. but i am constantly tired and lack any energy for daily tasks. i am getting hassle at work as i doze off during my working day. it is becoming a rather big hinderance. my cd4 is 240, and my viral load is 80.
please help as my consultants keep telling me that it will pass, and its been 4 months!
Response from Dr. Frascino
True, our systems may require some time to adjust to medication, but if things haven't improved in 4 months, they unlikely will. First thing to do is evaluate all possible common causes for fatigue:
1. inadequate rest, sleep, diet, or exercise 2. psychological causes - anxiety, stress, depression 3. unrecognized opportunistic infections - watch for related symptoms like fever, cough, headache, diarrhea, etc. 4. endocrine abnormalities - adrenal insufficiency, hypogonadism, hypothyroidism 5. medication side effects - not only HIV drugs, but also non-HIV drugs and over-the-counter products as well 6. anemia - particularly because you are on Combivir, which contains AZT. Check your hemoglobin. The lower level of normal for men is 14 g/dL and 12 g/dL for women.
If after evaluating all the above, your HIV meds still seem to be the problem, then a change in therapy would be warranted. Since this is your first regimen, you should still have many options open to you. If, on the other hand, other factors are involved - say anemia or low testosterone, for example - those conditions should be treated first. AndroGel is a convenient topical form for supplemental testosterone. Procrit would be the best option for HIV-related (or AZT-related) anemia. It stimulates the production of new red blood cells.
It's definitely time you pinned your consultants down and told them 4 months of this type of fatigue is not acceptable. If you are being hassled at work, they should also write you a work excuse limiting your hours so you can rest and attend to your health concerns. If your consultants aren't cooperating, then it's time to consult new consultants.
Please help me Dr. Bob! (6th try)
- Can You Contact Hep C From Swallowing Blood?
- I Have Severe Symptoms Of Acute Hiv Infection
- Hiv And Sperm Donor
- Can Atripla Cause False Positive On Drug Screen For Marijuna?
- How Many Pills A Day Does Someone With Hiv And Aids Take?
- Chances Of Having Hiv After Sex With An Hiv Positive Person
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.